ALERT: LATEST NSW HEALTH DRUG WARNING COCAINE
NSW Health released an alert regarding the high concentration of lidocaine in cocaine circulating NSW. One related death has been noted since the last Safety Notice in 2021 and drug testing continues to reveal high levels of lidocaine in NSW cocaine.
What does this mean?
Lidocaine is a local anaesthetic that’s sometimes added to cocaine as a diluent or cutting agent, but in high doses it can cause serious damage to the heart, resulting in irregular heart rate, palpitations, chest pain and even death. This is because lidocaine can cause the heart to beat too fast or too slow, which can stop oxygen from being properly supplied to the body.
Signs and symptoms of lidocaine overdose:
Look out for these signs and call 000 immediately if you notice any of these effects:
- Numbness (especially in the mouth)
- Anxiety & agitation
- Tinnitus or ringing in the ears
- Difficulty speaking
- Difficulty breathing
How can I avoid harms?
- Start with small doses and be on the lookout for adverse or unusual effects. Don’t re-dose until you’re sure you’re not experiencing adverse effects. Continue to use in small doses to minimise the risk of harm
- Never dose alone: Always use with friends so you can look out for each other
- Look out for your friends: it’s hard to notice your own symptoms. If a friend feels drowsy, their heart rate and breathing slows considerably, or they lose consciousness, seek help immediately. Be aware of these effects especially if you believe you and your friends have consumed a stimulant, like cocaine or methamphetamine. Cocaine and other stimulants speed up your heart rate and central nervous system, so a slowing heart rate is unusual.
- Minimise polydrug use: avoid other depressant drugs, like alcohol, benzodiazepines or other opioids.
What to do in case of unexpected side effects
- Get (medical) help immediately if you or someone else experience any unexpected effects or display symptoms listed above. If you are at a venue, attract the attention of medical or security staff. If in a private setting, call 000.
- Ask for an ambulance and you will be connected to a control centre for Ambulance NSW. A control centre assistant will ask you a standard set of questions. Answer their questions in a calm and clear manner. Once you have answered all questions, do not hang up the phone, stay on the line and follow any instructions that they give you.
- While you wait for help, try to reduce stimulation like music, light, loud noises, give the person space.
Support and advice
For free and confidential advice:
- Call Alcohol and Drug Information Service (ADIS) on 1800 250 015 at any time 24/7. Start a Web Chat with an ADIS counsellor Mon-Fri, 8.30am-5pm.
- Call the NSW Poisons Information Centre on 13 11 26 for information on adverse effects from drugs.
- Visit Your Room for fact sheets and other resources.
- Visit Pivot Point for further drug information and other resources for LGBTQ+ community.